Alert archive / Idaho / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 2, NWS Spokane, WA

July 31, 2025Kootenai County, Shoshone County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jul 31, 2025, 2:24 PM PDT for Kootenai County, Shoshone County, Idaho. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2025, 2:24 PM PDT (21:24 UTC)
Expired
Jul 31, 2025, 2:47 PM PDT
In force
23 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kootenai County, ID, Shoshone County, ID

The radar

The Spokane radar (KOTX), 94 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.4 hours before the alert went out and 463 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2025-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2025-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-483 J/kg
Mixed-layer LCL
2918 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WUUS56 KOTX 312124
SVROTX
IDC055-079-312215-
/O.NEW.KOTX.SV.W.0002.250731T2124Z-250731T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
224 PM PDT Thu Jul 31 2025

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  West central Shoshone County in the Panhandle of Idaho...
  East central Kootenai County in the Panhandle of Idaho...

* Until 315 PM PDT.

* At 224 PM PDT, a severe thunderstorm was located 9 miles northeast
  of Fourth Of July Pass, or 13 miles northwest of Pinehurst, and is
  nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  west central Shoshone and east central Kootenai Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4779 11648 4781 11625 4765 11622 4763 11645
TIME...MOT...LOC 2124Z 022DEG 3KT 4772 11636 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

KB
1 follow-up statement
692 
WWUS56 KOTX 312147
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
247 PM PDT Thu Jul 31 2025

IDC055-079-312157-
/O.CAN.KOTX.SV.W.0002.000000T0000Z-250731T2215Z/
Shoshone ID-Kootenai ID-
247 PM PDT Thu Jul 31 2025

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SHOSHONE AND EAST
CENTRAL KOOTENAI COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, pea sized hail 
and gusty winds up to 40 mph are still possible with this 
thunderstorm.

&&

LAT...LON 4779 11648 4781 11625 4765 11622 4763 11645
TIME...MOT...LOC 2143Z 022DEG 3KT 4770 11637 

$$

KB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 10:39 AM PDT, 3 hours 45 minutes earlier. Its key messages:

  • High Temperatures 90s to 100s through Thursday with Moderate and Major HeatRisk.
  • Scattered, wet and dry thunderstorms on Thursday and scattered, wet thunderstorms on Friday.
  • Heavy rainfall, hail, gusty winds and lightning main threats Thursday afternoon into Friday.
Area forecast discussion, Jul 31, 10:39 AM PDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1039 AM PDT Thu Jul 31 2025

.KEY MESSAGES...

- High Temperatures 90s to 100s through Thursday with Moderate
  and Major HeatRisk.

- Scattered, wet and dry thunderstorms on Thursday and
  scattered, wet thunderstorms on Friday.

- Heavy rainfall, hail, gusty winds and lightning main threats
  Thursday afternoon into Friday.

&&

.SYNOPSIS...
Temperatures be very warm through Thursday with highs in 90s
and low 100s. Scattered showers and thunderstorms Thursday and
Friday. Remaining unsettled into next week, but turning a bit
cooler.

&&

.DISCUSSION...
Today through Friday: The Inland NW will be unsettled over the
next couple days, with scattered showers and thunderstorms as a
shortwave near the CA/NV border lifts north and through the
area. This morning the leading impulses and south/southeast
lower level flow will bring some risk for showers near the
Cascades and western basin. Come this afternoon and tonight,
however, several ingredients come together to bring scattered
showers and thunderstorms across the region. Instability is good
with CAPE values 750-1500 J/kg. Forecast sounding show an
inverted-V, with a drier low level, suggesting gusty outflow
winds up to 50 mph will be possible. There is also a flash flood
threat for the burn scars. Slower moving storms will be capable
of 1+"/hr rainfall rates, with PWATs 160-200% of normal. The
shower/t-storm threat is expected to first develop through this
afternoon around the Cascades and the western basin, into the
northeast mountains, as well as around the far southeast CWA.
More isolated activity is expected elsewhere. Then as we move
into the later afternoon and evening this activity is expected
to increase throughout the Upper Columbia through eastern WA and
the central and southern ID Panhandle, as the shortwave moves
closer. The chances wane some heading into the overnight, but do
not entirely end. Then heading into the afternoon Friday the
threat increases again throughout the region, with the axis of
the shortwave lifting directly across the region. The best
chance Thunderstorm chances Friday will be greatest in northeast
Washington and north Idaho (40-60% chance). Heading into the
evening the chances start to wane from the southwest and the
higher potential shifts toward the northeast mountains
overnight.

A red flag warning out from 11 am to 8 PM Thursday for abundant
lightning in portions of central and northern WA. A mix of wet
and dry thunderstorms combined with dry fuels may lead to new
fire starts and the gusty outflow winds may cause rapid fire
spread.

Temperatures will remain hot today, with highs once again in
the 90s to low 100s. Temperatures then drop closer to normal
Friday.

Saturday to Wednesday: The area remains unsettled throughout
the period. Another weak shortwave shifts across the region
Saturday into Sunday, keeping the threat of showers and some
t-storms over some of the region. The best potential will be
over the north and eastern CWA, with only limited chances
elsewhere. PWATs drop to around 60-100% of normal, so the
potential for heavier rain will be less. Additional shortwaves
move in between Monday and Wednesday, the most potent of which
looks to come by around late Monday/early Tuesday. Some moisture
comes in with it, but the better instability is on the fringes
of the CWA. Overall the best chances will be around the
mountains these periods, but we will have to watch that stronger
shortwave should it track further north or have more
instability. Temperatures will be closer to normal Saturday and
Sunday with 80s to mid-90s, then drop below normal for Monday to
Wednesday, with upper 70s and 80s. Wind will be occasionally
breezy in the afternoon/evening with gusts near 15-20 mph and
locally higher near the Cascade gaps in the evenings. Overall
however wind and RH values are expected to be above any critical
fire weather thresholds. /Solveig

&&

.AVIATION...
18Z TAFS: Aviation concern today will be scattered showers and
thunderstorms with high bases producing gusty, erratic strong
wind gusts. Any storm of cluster of storms will produce outflow
winds generally with speeds of 20kt and gusts to 40kts. Under
precip cores, frequent lightning and small hail also possible.
Loose agreement in the models suggest isolated cells developing
in the northern mountains around 1 PM. Meanwhile, a wave lifting
in from the south will bring a band of convection and outflow
initiating new cells chaotically across the Basin through
afternoon and into the early evening. As such, thinking an
outflow boundary from the south between 12PM - 3PM then and as
new cells develop, direction of winds will come from a myriad of
directions. The initial activity will wane 07PM - 09PM then
another organized band of showers and storms expected to arrive
from the southeast around Lewiston- Pullman 07PM - 09PM
renewing outflow winds and threat for showers and storms going
into the overnight periods.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: High confidence
in high based cells with largely VFR cigs through the TAF
period. Low confidence for individual timing of thunderstorms,
wind direction, and wind gusts each hour, especially between
03PM - 08PM. 30-40% chance for local MVFR from reduced
visibility under rain/hail cores. /sb

&&

.Preliminary Point Temps/PoPs...
Spokane        98  64  84  62  87  59 /  10  40  40  40  20  10
Coeur d'Alene  96  63  84  62  86  59 /  10  40  50  50  30  10
Pullman        93  58  81  56  84  54 /  10  50  50  40  20   0
Lewiston       99  70  90  67  93  65 /  10  50  50  30  10   0
Colville       96  54  87  54  85  50 /  30  40  50  50  50  20
Sandpoint      92  58  82  57  81  54 /  10  40  60  60  60  20
Kellogg        94  64  81  64  82  61 /  20  50  60  50  40  10
Moses Lake    100  65  89  62  92  58 /  10  40  30  20  10   0
Wenatchee      98  70  89  67  92  65 /  30  50  40  20  10   0
Omak          100  66  91  64  92  62 /  40  40  40  40  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
WA...Red Flag Warning until 8 PM PDT this evening for Colville
     Reservation (Zone 702)-East Portion of North Cascades
     National Park/Lake Chelan National Recreation Area (Zone
     697)-East Washington Central Cascades (Zone 696)-East
     Washington North Cascades (Zone 698)-Methow Valley (Zone
     704)-Okanogan Highlands and Kettle Mountains (Zone 699)-
     Okanogan Valley (Zone 703).
ID...None.

&&

In the hours before

Special weather statement, Jul 31, 1:47 PM PDT, 37 minutes before
Special Weather Statement
National Weather Service Spokane WA
147 PM PDT Thu Jul 31 2025

IDZ004-312115-
Central Panhandle Mountains ID-
147 PM PDT Thu Jul 31 2025

...A strong thunderstorm will impact portions of west central
Shoshone, northeastern Benewah and southeastern Kootenai Counties
through 215 PM PDT...

At 146 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Pinehurst. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Kellogg, Pinehurst, Osburn, Smelterville, Wardner, Silver Mountain,
Kingston, Rose Lake, and Cataldo.

This includes Interstate 90 in Idaho between mile markers 33 and 58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4734 11602 4739 11654 4765 11646 4764 11593
TIME...MOT...LOC 2046Z 222DEG 2KT 4747 11635

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, Jul 31, 1:53 PM PDT, 31 minutes before
Special Weather Statement
National Weather Service Spokane WA
153 PM PDT Thu Jul 31 2025

WAZ038-043-312130-
Okanogan Valley WA-Okanogan Highlands WA-
153 PM PDT Thu Jul 31 2025

...A strong thunderstorm will impact portions of east central
Okanogan County through 230 PM PDT...

At 153 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles east of North Omak, or 16 miles northeast of Omak. This storm
was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
North Omak, Disautel, and Synarep.

This includes U.S. Highway 20 in Washington between mile markers 267
and 279.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4830 11921 4849 11943 4858 11946 4871 11930
      4868 11897 4858 11890 4840 11892
TIME...MOT...LOC 2053Z 146DEG 2KT 4851 11918

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KB
Special weather statement, Jul 31, 2:15 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Spokane WA
215 PM PDT Thu Jul 31 2025

IDZ004-312145-
Central Panhandle Mountains ID-
215 PM PDT Thu Jul 31 2025

...A strong thunderstorm will impact portions of northwestern
Shoshone and east central Kootenai Counties through 245 PM PDT...

At 215 PM PDT, Doppler radar was tracking a strong thunderstorm near
Kellogg, moving northwest at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Kellogg, Pinehurst, Smelterville, Wardner, Kingston, and Cataldo.

This includes Interstate 90 in Idaho between mile markers 35 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4751 11605 4754 11642 4783 11649 4782 11604
TIME...MOT...LOC 2115Z 128DEG 5KT 4760 11614

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KB

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:47 PM PDTSpecial Weather StatementOTXShoshone28 min
Jul 31, 2:15 PM PDTSpecial Weather StatementOTXKootenai30 min
Jul 31, 2:46 PM PDTSpecial Weather StatementOTXKootenai29 min
Jul 31, 2:53 PM PDTSpecial Weather StatementOTXShoshone37 min
Jul 31, 3:20 PM PDTSpecial Weather StatementOTXKootenai25 min
Jul 31, 3:41 PM PDTSpecial Weather StatementOTXKootenai34 min
Jul 31, 4:12 PM PDTAreal Flood AdvisoryOTXKootenai67 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.